PML timing

A board to discuss the newly-released drug Tysabri, (formerly known as Antegren) as a treatment for Multiple Sclerosis

PML timing

Postby RicMa » Mon Mar 07, 2005 3:34 pm

The following info about the two PML cases associated with T was recently posted in BrainTalk:


Case 1- The person who died had 37 doses of tysabri along with avonex. The last dose was on jan 15, 2005. On Dec. 4 she experienced right-sided weakness and aphasis, which was initially considered an MS relapse. She had two courses of steroids...one on Dec. 4 and one on Jan 5. Symptoms worsened...hospitalized 12 feb....was non-responsive.....etc..etc..etc..subject died 24th of Feb.

Case 2 28 doses of tysabri. Dec. 4th developed slow thinking, slurred speech and cognitive dysfunction, and a left hemiparesis which later progressed to include left-sided sensory impairment in early jan 05. MRI and extensive work-up given...negative Elisa for HIV. Brain biopsy on Feb. 16. Preliminary results of the biopsy on feb. 24 showed a demyelinating process, no vasculitis, no lymphoma, and no evidence of infection or malignancy. Viral PCR testing of the CSF for JC viris is pending. As of Feb. 25, the subject was clinically worsening.


There is something quite remarkable in this. The two PML cases happened very close to each other, almost at the same time - does this sound normal to you ?

You could certainly argue that the two cases had infusions for a long, similar time and that is what caused this timing. But still, seems to be too close and, at the same time, the two patients did have a different # of T infusions.

Any idea why the timing is so close for the two PML cases ?

Thank you

Riccardo
User avatar
RicMa
Newbie
 
Posts: 9
Joined: Sun Oct 10, 2004 3:00 pm

Advertisement

Postby Arron » Mon Mar 07, 2005 3:38 pm

i don't, but it is a very good question. likely coincidence.
Disclaimer: Any information you find on this site should not be considered medical advice. All decisions should be made with the consent of your doctor, otherwise you are at your own risk.
User avatar
Arron
Volunteer Moderator
 
Posts: 892
Joined: Sun Feb 01, 2004 4:00 pm
Location: California, USA

Postby Arron » Mon Mar 07, 2005 3:47 pm

Thinking more about this, and this is PURELY conjecture, but one avenue that SHOULD be investigated is whether the Avonex recall that happened in June of last year could have any connection to the PML cases? Strangely enough, those aggregates seemed to have boosted people's immune systems so I doubt it has relevance here, but in the presence of Tysabri, who knows?

http://www.pharmacist.com/articles/h_ts_0536.cfm
Disclaimer: Any information you find on this site should not be considered medical advice. All decisions should be made with the consent of your doctor, otherwise you are at your own risk.
User avatar
Arron
Volunteer Moderator
 
Posts: 892
Joined: Sun Feb 01, 2004 4:00 pm
Location: California, USA

Postby Houdini » Mon Mar 07, 2005 5:24 pm

Is it correct then that patient number 2 was not on Tysabri/Avonex co-therapy and contracted PML on Tysabri alone?
User avatar
Houdini
Family Member
 
Posts: 26
Joined: Sun Oct 10, 2004 3:00 pm

Postby Arron » Mon Mar 07, 2005 5:28 pm

No, both patients that have PML were on the combination Avonex + Tysabri for at least 2 years.
Disclaimer: Any information you find on this site should not be considered medical advice. All decisions should be made with the consent of your doctor, otherwise you are at your own risk.
User avatar
Arron
Volunteer Moderator
 
Posts: 892
Joined: Sun Feb 01, 2004 4:00 pm
Location: California, USA

Postby Shayk » Mon Mar 07, 2005 8:01 pm

Arron wrote:

Thinking more about this, and this is PURELY conjecture, but one avenue that SHOULD be investigated is whether the Avonex recall that happened in June of last year could have any connection to the PML cases?

I've had the same thought and share your conjecture. I quite agree that this must be investigated. I took a number of Avonex injections that were recalled. I was never notified by Biogen of that recall. Biogen did notify me however of the Tysabri suspension. I found that rather odd since I wasn't in the trial nor on Tysabri, but I am on Avonex.

At this point I don't think anyone knows if it was the Tysabri, the Avonex, or the combination of Tysabri and Avonex. Just because these unfortunate events took place in the Tysabri + Avonex trial doesn't mean "the combination" itself is the culprit here.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 768
Joined: Fri Feb 06, 2004 4:00 pm


Return to Tysabri (Antegren or Natalizumab)

Who is online

Users browsing this forum: No registered users